Colorado, 2005

Tornado and Hail in Colorado, June 2, 2005

June 2, 2005 · NWS GLD · 22 events in 3 counties and zones

21 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:11 PM MST, 4 hours earlier.

Area forecast discussion, Jun 2, 1:11 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT THU JUN 2 2005

.SHORT TERM... (TONIGHT-SUNDAY)
WATER VAPOR SHOWS LARGE CUT OFF SYSTEM SPINNING OVER SOUTHERN
SASKATCHEWAN. FAST FLOW ON SOUTHERN PERIPHERY WITH EMBEDDED
SHORTWAVE OVER NORTHERN UTAH THIS MORNING WILL ROTATE ACROSS
NORTHERN PLAINS TONIGHT...WITH FORECAST AREA ON SOUTHERN FRINGE OF
ASSOCIATED FORCING. OVERNIGHT MCS LAID DOWN AN OUTFLOW BOUNDARY
WHICH AT 18Z WAS LOCATED ROUGHLY FROM LAMAR COLORADO TO HILL CITY.
NORTH OF THE BOUNDARY LOW CLOUDS HAVE BEEN SLOW TO ERODE IN KANSAS
AND NEBRASKA WITH THE NORTHEASTERLY SURFACE WINDS. HOWEVER CLEARING
WAS NOTED OVER NORTHEAST COLORADO AND RUCII INSISTS ON AT LEAST
PARTIAL CLEARING BY THE AFTERNOON OVER THE ENTIRE AREA. ASSUMING
SURFACE HEATING DOES OCCUR...ATMOSPHERE WILL BECOME VERY UNSTABLE
WITH CAPE APPROACHING 4000 J/KG. 0-6KM BULK SHEAR VALUES WILL BE
AROUND 40KTS. MOST LIKELY SCENARIO WILL BE FOR CONVECTIVE INITIATION
TO OCCUR OVER NORTHEASTERN COLORADO THIS AFTERNOON WITH APPROACH OF
MID LEVEL FORCING...SPREADING EASTWARD THIS EVENING INTO THE
FORECAST AREA. OTHER STORMS MAY FIRE ON THE OUTFLOW BOUNDARY NEAR
EASTERN AND SOUTHERN ZONES. A FEW SUPERCELLS LIKELY GIVEN SHEAR AND
INSTABILITY...THEN EVOLVING INTO AND OVERNIGHT MCS.

FRIDAY...SYNOPTIC SITUATION CHANGES VERY LITTLE OWING TO SLOW
MOVEMENT OF CUT OFF LOW TO THE NORTH. ANOTHER STRONG SHORTWAVE
FORECAST TO MOVE ACROSS THE FORECAST AREA IN THE AFTERNOON AND
EVENING. SURFACE FRONT WILL ARC FROM NORTH CENTRAL TO SOUTHWEST
KANSAS THEN NORTH INTO EAST CENTRAL COLORADO. STORMS LIKELY TO
INITIATE ALONG THE FRONT WITH APPROACHING SHORTWAVE...THEN MOVE EAST
INTO THE FORECAST AREA DURING THE EVENING. ENVIRONMENT AHEAD OF THE
STORMS WILL BE UNSTABLE WITH CAPE VALUES FORECAST 1000-2000 J/KG AND
BULK SHEAR AGAIN NEAR 40KTS. EXPECT ANOTHER ROUND OF SEVERE STORMS.

SATURDAY/SUNDAY...FORECAST AREA TO REMAIN UNDER FAST SOUTHWEST FLOW
ALOFT. ANOTHER SHORTWAVE WILL BE MOVING THROUGH SATURDAY AFTERNOON
AND EVENING. TIMING DIFFERENCES EXIST AMONG THE SHORT RANGE MODELS
WITH THAT FEATURE. AFTER TWO DAYS OF CONVECTION MESOSCALE DETAILS
VERY DIFFICULT TO FORECAST AT THIS POINT AS WELL. BETTER UPPER
SUPPORT ON SATURDAY WARRANTS CHANCE POPS...BUT WILL HOLD OFF ON
SUNDAY FOR NOW WITH WARMING MID LEVEL TEMPERATURES AND SHORTWAVE
ENERGY SOUTH/WEST OF THE AREA.

.LONG TERM... (MONDAY-THURSDAY)
GENERAL UPPER PATTERN WILL FEATURE CUT OFF UPPER LOW OVER THE
PACIFIC NORTHWEST WHICH WILL VERY SLOWLY MAKES ITS WAY ACROSS THE
NORTHERN ROCKIES AND EVENTUALLY EJECT INTO THE NORTHERN PLAINS BY
THE END OF THE PERIOD. LARGE TROUGH WILL BE CARVED OUT ACROSS THE
WESTERN CONUS.

UPPER RIDGING AND SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL RESULT IN
WARM CONDITIONS FOR THE FORECAST AREA MONDAY AND TUESDAY. UPPER HEIGHT
FALLS WILL BEGIN OVER THE CENTRAL ROCKIES MONDAY NIGHT AND SPREAD
EASTWARD ON TUESDAY. THIS WILL SUPPORT LEE CYCLOGENESIS OVER EASTERN
COLORADO. BEST SYNOPTIC SCALE FORCING WILL STAY WELL TO THE
NORTH...WHILE BEST MOISTURE WILL BE TO THE EAST. MONDAY APPEARS TO
BE THE BETTER DAY FOR CONVECTION BASED ON LOW LEVEL MOISTURE...BUT
TOUGH TO FIND INITIATING MECHANISM OTHER THAN SURFACE HEATING NEAR
LEE TROUGH IN COLORADO. TUESDAY THE SURFACE LOW WILL BE A LITTLE
FURTHER EAST...AND CONVECTION LIKELY TO DEVELOP ALONG SHARPENING DRY
LINE. TOUGH CALL ON WHERE THAT DRY LINE WILL BE LOCATED...BUT ENOUGH
UNCERTAINTY TO MENTION THUNDERSTORMS EASTERN HALF.

GFS ADVERTISING A COLD FRONT ON WEDNESDAY...BUT THE ECMWF KEEPS THE
AREA UNDER WARM RIDGING ALOFT. SAME DISCREPANCIES LIKELY TO CARRY
INTO THURSDAY. WILL AVERAGE OUT THE 850MB TEMPERATURES TO DERIVE
SURFACE HIGH TEMPERATURES. NOT ENOUGH CONFIDENCE IN EITHER MODEL
SOLUTION FOR MORE THAN A SILENT 10 POP AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 2, 9:28 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT THU JUN 2 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1028 AM MDT THU JUN 2 2005

...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE EXPECTED THIS
AFTERNOON AND EVENING..

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDS CURRENTLY COVER THE TRI-STATE AREA. HOWEVER...SATELLITE
IMAGERY SHOWS CLEARING OVER COLORADO. THIS CLEARING TEND WILL MOVE
OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS BY NOON MDT. AS CLOUDS
DECREASE...SURFACE HEATING WILL OCCUR WHICH WILL CREATE A VERY
UNSTABLE AIR MASS. WIND SHEAR WILL ALSO INCREASE DURING THE
AFTERNOON. FINALLY...A DRY LINE WILL EXTEND ALONG THE KANSAS/COLORADO
BORDER BY THE AFTERNOON.

THESE FEATURES WILL ALL COMBINE TO PRODUCE SEVERE WEATHER ACROSS THE
TRI STATE AREA. DUE TO FAVORABLE INSTABILITY AND WIND SHEAR...
TORNADOES ARE POSSIBLE. THERE ARE TWO AREAS OF CONCERN FOR
TORNADO FORMATION. THE FIRST IS ALONG THE DRY LINE AS IT PUSHES EAST.
SUPERCELL THUNDERSTORMS WILL FORM ALONG THE DRY LINE AROUND 3 PM MDT
(4 PM CDT) NEAR THE KANSAS/COLORADO BORDER. THE SECOND AREA IS EAST
OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE WHERE AN OUTFLOW
BOUNDARY FROM CONVECTION LAST NIGHT HAS MOVED. THE AIR MASS IN THAT
AREA WILL BE VERY UNSTABLE...AND WIND SHEAR WILL INCREASE BY THE LATE
AFTERNOON. SUPERCELL THUNDERSTORMS ARE EXPECTED TO FORM THERE BY 6 PM
CDT. DUE TO THE HIGH LEVEL OF INSTABILITY AND WIND SHEAR...SOME
TORNADOES MAY BE STRONG.

LOW LEVEL MOISTURE HAS ALSO RETURNED TO THE AREA...ESPECIALLY EAST OF
HIGHWAY 83. DEW POINTS ARE IN THE LOWER 60S. AREAS OF HEAVY RAIN WITH
SOME MINOR FLOODING ARE EXPECTED THIS EVENING THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AIR MASS WILL REMAIN MOIST AND UNSTABLE THROUGH SATURDAY.
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE
THROUGH THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

MENTZER

In the hours before

Special weather statement, Jun 2, 11:49 AM MST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1249 PM MDT THU JUN 2 2005

COZ090>092-030200-
CHEYENNE CO-KIT CARSON-YUMA-
1249 PM MDT THU JUN 2 2005

...A TORNADO WATCH HAS BEEN ISSUED FOR EXTREME EASTERN
COLORADO...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
EXTREME EASTERN COLORADO UNTIL 8 PM MDT. A TORNADO WATCH MEANS THAT
CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS TO
DEVELOP. THE FOLLOWING COLORADO COUNTIES ARE IN THE WATCH...
YUMA...KIT CARSON...AND CHEYENNE.

IF A TORNADO IS OBSERVED OR A TORNADO WARNING IS ISSUED...SEEK
SHELTER IN A BASEMENT.

MENTZER
Special weather statement, Jun 2, 12:42 PM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
142 PM MDT THU JUN 2 2005

KSZ001>004-013>016-027>029-041-042-030400-
CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RAWLINS-
SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-
142 PM MDT (242 PM CDT) THU JUN 2 2005

...A TORNADO WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
NORTHWEST KANSAS UNTIL 10 PM MDT (11 PM CDT). A TORNADO WATCH MEANS
THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS
TO DEVELOP. THE FOLLOWING KANSAS COUNTIES ARE INCLUDED IN THE
WATCH...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.

IF A TORNADO IS OBSERVED OR A TORNADO WARNING IS ISSUED...SEEK
SHELTER IN A BASEMENT.

JOHNSON

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 tornado. Local standard time, as filed.

Hail, Kit Carson

When
June 2, 5:11 PM MST
Where
Kit Carson County, Vona
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.750

Broken windshield and mirrors on car.

Hail, Yuma

When
June 2, 5:29 PM MST
Where
Yuma County, 2 mi N of Joes
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -102.683

Tornado, Yuma

When
June 2, 5:32 PM MST to 5:33 PM MST
Where
Yuma County, 2 mi E of Joes
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.650, -102.650

Brief tornado touched down over open fields. No known damage.

Hail, Yuma

When
June 2, 5:40 PM MST
Where
Yuma County, Kirk
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -102.600

Hail, Kit Carson

When
June 2, 6:03 PM MST
Where
Kit Carson County, 4 mi W of Flagler
Measured
2.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.300, -103.133

Near county line on interstate 70.

Hail, Kit Carson

When
June 2, 6:14 PM MST
Where
Kit Carson County, Flagler
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail dented cars in Flagler.

Hail, Kit Carson

When
June 2, 6:19 PM MST
Where
Kit Carson County, Flagler
Measured
2.63 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail size measured by spotter at 2 5/8" diameter.

Hail, Kit Carson

When
June 2, 6:30 PM MST
Where
Kit Carson County, Seibert
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.883

Hail, Kit Carson

When
June 2, 6:31 PM MST
Where
Kit Carson County, 5 mi NW of Seibert
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -102.950

Hail fell for 20 minutes and covered the ground.

Hail, Kit Carson

When
June 2, 6:36 PM MST
Where
Kit Carson County, Seibert
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.883

Hail, Yuma

When
June 2, 6:50 PM MST
Where
Yuma County, 8 mi SSW of Idalia
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.600, -102.350

Hail, Kit Carson

When
June 2, 6:55 PM MST
Where
Kit Carson County, 3 mi W of Stratton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.650

Hail, Kit Carson

When
June 2, 6:58 PM MST
Where
Kit Carson County, Stratton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.600

Hail, Kit Carson

When
June 2, 6:59 PM MST
Where
Kit Carson County, 3 mi W of Stratton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.650

Hail, Kit Carson

When
June 2, 7:09 PM MST
Where
Kit Carson County, 3 mi E of Stratton
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.550

Hail, Kit Carson

When
June 2, 7:09 PM MST
Where
Kit Carson County, 19 mi NNE of Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -102.133

Hail, Kit Carson

When
June 2, 7:20 PM MST
Where
Kit Carson County, 3 mi E of Stratton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.550

Hail, Kit Carson

When
June 2, 7:30 PM MST
Where
Kit Carson County, 7 mi S of Burlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -102.267

Hail, Kit Carson

When
June 2, 8:00 PM MST
Where
Kit Carson County, Bethune
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -102.467

Hail, Kit Carson

When
June 2, 8:30 PM MST
Where
Kit Carson County, 5 mi NW of Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -102.333

Hail, Cheyenne

When
June 2, 8:30 PM MST
Where
Cheyenne County, 16 mi NW of Kit Carson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -103.000

Hail, Cheyenne

When
June 2, 8:34 PM MST
Where
Cheyenne County, Wild Horse
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458726, 5458727, 5458728, 5458729, 5458730, 5458731, 5458732, 5458800, 5458801, 5458802, 5458803, 5458805, 5458804, 5458814, 5458806, 5458807, 5458808, 5458809, 5458810, 5458811, 5458812, 5458813.